Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 287, NWS Midland/Odessa, TX

November 5, 2003Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 5, 2003, 3:53 PM CST for Terrell County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2003, 3:53 PM CST (21:53 UTC)
Expired
Nov 5, 2003, 4:30 PM CST
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052153
SVRMAF
TXC443-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CST WED NOV 5 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 430 PM CST

* AT 350 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER NORTHERN TERRELL COUNTY...OR ABOUT 20
  MILES SOUTHWEST OF SHEFFIELD...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  OPEN COUNTRY OF NORTHERN TERRELL COUNTY...FARM TO MARKET ROAD 2400

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS...AND VERY HEAVY RAINS 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3059 10227 3042 10221 3049 10176 3059 10167
          3066 10179

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:50 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 5, 2:50 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST WED NOV 5 2003

.SHORT TERM...
COLD FRONT THAT HAS PUSHED INTO AREA BRINGING A CHANGE IN WEATHER.
CURRENTLY FRONT HUNG UP SOUTH OF A KHOB TO KMAF LINE BUT SHOULD
SLOWLY START MOVING SOUTH AFTER SUNSET.  MESOETA WILL KEEP NEGATIVE
LI/S AHEAD OF THE FRONT TONIGHT...MAINLY OVER THE TRANS PECOS DOWN
INTO THE BIG BEND.  COULD SEE A FEW MORE STORMS DEVELOP IN THIS AREA
AS LOW LEVEL MOISTURE WILL BE PLENTIFUL.  SHOWERS WILL ALSO BE
POSSIBLE ACROSS NORTHERN PART OF AREA DUE TO ISENTROPIC LIFT. MODELS
TEND TO KEEP PRECIP MOSTLY EAST OF AREA BUT WILL INCLUDE AT LEAST LOW
POPS MOST OF THE AREA.  AS FAR AS TEMPS ABUNDANT CLOUD COVER SHOULD
HELP KEEP OVERNIGHT READINGS FROM DROPPING TOO FAR...WILL GO NEAR
CURRENT DEWPOINTS.  SURFACE WINDS WILL BECOME MORE EASTERLY
OVERNIGHT.

&&

.LONG TERM...
INTERESTING FORECAST CHALLENGE FOR THE NEXT FEW DAYS.  THREE
AIRMASSES SEEM TO BE FIGHTING FOR POSITION OVER WEST TEXAS.  POLAR
AIRMASS IS STILL CREEPING SLOWLY TO THE SOUTH...WARM AND MOIST
AIRMASS TO THE SOUTHEAST IS RETREATING SLOWLY BACK TO THE
SOUTH...AND VERY DRY AND WARMER AIR IS POSITIONED OVER THE WESTERN
1/3 OF THE CWA.  THESE THREE WILL INTERACT OVER THE NEXT FEW DAYS AS
A FAIRLY STRONG JET STREAM CONTINUES ALOFT PROVIDING A GOOD SET UP
FOR RAIN OVER THE EASTERN PORTIONS OF THE CWA...AND MAINLY THE
NORTHEASTERN PART OF THE FORECAST AREA.  THE COLD FRONT WILL LIKELY
STALL NEAR A LINE ROUGHLY FROM VAN HORN TO BAKERSFIELD DURING THE
DAY ON FRIDAY BEFORE WINDS THEN START BACKING TO THE SOUTHEAST AGAIN
OVER MOST OF THE CWA.  850MB FLOW WILL STAY SOUTH OR SOUTHEASTERLY
THROUGHOUT THE TIME-FRAME SETTING UP GOOD WAA OVER THE TOP OF THE
COLD AIRMASS AT THE SURFACE AND PROVIDING AN /OVER-RUNNING/
SITUATION.  ISENTROPIC LIFT LOOKS VERY GOOD AT THE 302K LEVEL
THROUGH THE PERIOD AS WELL.  SO...FOR THE PERMIAN BASIN...WESTERN
LOW ROLLING PLAINS...AND LOWER TRANS PECOS...THE NEXT THREE DAYS
WILL BE MAINLY CLOUDY WITH A CHANCE OF MAINLY LIGHT RAIN OR SHOWERS
MUCH OF THE TIME.  THE BEST CHANCE FOR RAIN AT THIS TIME HOWEVER
DOES APPEAR TO BE EAST OF OUR AREA WHERE BETTER MOISTURE RESIDES.
WILL MAKE MINOR ADJUSTMENTS TO THE GOING FORECAST AS THE GRIDS ARE
IN GOOD SHAPE FOR THE UPCOMING POTENTIAL WEATHER.  FURTHER OUT IN
THE EXTENDED...SOUTHWEST FLOW SETS UP OVER THE AREA BY EARLY MONDAY
IN ADVANCE OF A STRONG SHORTWAVE THAT APPROACHES THE AREA BY
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF  48  55  43  54 /  20  30  50  30
CNM  42  63  40  57 /   0   0  20  30
MRF  44  67  40  61 /  20   0  10  20
FST  53  60  47  59 /  20  20  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/20
Hazardous weather outlook, Nov 5, 2:21 PM CST, 1 hour 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CST WED NOV 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS MOST
OF THE AREA.  WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
ONE OR TWO STORMS MAY APPROACH SEVERE LIMITS WITH LARGE HAIL BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING... GENERALLY ALONG
AND SOUTH OF THE PECOS RIVER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:42 PM CSTSevere Thunderstorm WarningMAFPecos63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.